Tornadoes · United States · Kansas · 2006
F1 tornado, Russell, Kansas, September 21, 2006
This F1 tornado ran 6.0 miles across Russell County on September 21, 2006, touching down at 1:53 PM CDT and reaching 75 yards wide. It killed nobody, and did $100,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F1
- Date
- September 21, 2006
- Touchdown
- 1:53 PM CDT (18:53 UTC)
- Path length
- 6.0 miles (9.7 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- County
- Russell County
- Touchdown point
- 38.820, -98.930
- Lift-off point
- 38.880, -98.850
- Record number
- 884
What the Weather Service recorded
The tornado moved NNE along the west side of Russell and damaged two sheds, blew the roof from an oil field pipeline building, and blew the windows out of a home.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the tornado touched down at Sep 21, 11:24 AM CDT, 2 hours 29 minutes earlier.
Area forecast discussion, Sep 21, 11:24 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1124 AM CDT THU SEP 21 2006 .UPDATE... QUITE A DYNAMIC SYSTEM IS WRAPPING UP ACROSS WRN KS AT THIS TIME...WITH MOST AREAS HAVING NO TROUBLE REACHING WIND ADVISORY CRITERIA. CURRENT SATELLITE SHOWS DRY SLOT WORKING ACROSS SWRN KS...WITH SURFACE OBS SHOWING A WELL DEFINED DRY LINE PUSHING THROUGH DDC. A THIN SLIVER OF MID-UPPER 50S DEWPOINTS OUT AHEAD OF THE DRYLINE ACROSS PORTIONS OF SRN AND CEN KS. WILL SEE A LULL IN THE PRECIP FOR THE MID-DAY TIME FRAME...BEFORE FOCUS QUICKLY SHIFTS TO DRYLINE AS IT QUICKLY MOVES TO NEAR I-135 BY AROUND 21Z. TIMING OF THIS BOUNDARY AND AMOUNT OF LOW LEVEL MOISTURE THAT CAN GET PULLED INTO THIS SYSTEM WILL BE CRITICAL FOR SEVERE WEATHER CHANCES FOR THIS AFTERNOON. CURRENTLY NOT ALOT OF SBCAPE TO SPEAK OF...AT THIS TIME...BUT EXPECT THIS TO CHANGE AS HEATING JUST ALONG AND AHEAD OF THE DRYLINE INCREASES INSTABILITY. EVEN WITH THAT SAID...WORKSTATION-WRF SHOWS INSTABILITY WILL BE MARGINAL AT BEST...REACHING TO NEAR 1000 J/KG IN CEN KS. MID-UPPER LEVEL DYNAMICS WILL MORE THAN MAKE UP FOR LACK OF INSTABILITY FOR A SEVERE CHANCE THIS AFTERNOON AS COLD CORE OF THE UPPER LOW MOVES ACROSS THE AREA THIS AFTERNOON...HELPING TO STEEPEN THE LAPSE RATES AND INCREASE 0-6KM SHEAR INTO THE 55-60 KT RANGE. BUT SEVERE THREAT WILL BE MARGINAL AT BEST...GIVEN WEAK INSTABILITY. WILL STILL INCLUDE A MENTION OF A POSSIBLE TORNADO IN THE HWO AS LOW LEVEL WINDS ACTUALLY BACK JUST AHEAD OF THE DRYLINE...INCREASING 0-1KM SR HELICITY TO NEAR 500. SO ANY LOW TOPPED SUPERCELL THAT CAN DEVELOP IN AND NEAR THE UPPER LOW CENTER COULD STILL PRODUCE AN ISOLATED TORNADO THREAT. KETCHAM && .PREV DISCUSSION... /ISSUED 349 AM CDT THU SEP 21 2006/ DISCUSSION... FORECAST CONCERNS... WIND MACHINE AND SEVERE POTENTIAL TODAY... VIGOROUS UPPER LOW NOW SPINNING ALONG THE COLORADO/NEW MEXICO BORDER EARLY THIS MORNING WILL EJECT EAST-NORTHEAST WITH A SLIGHT NEGATIVE-TILT ACROSS EASTERN KANSAS BY THIS EVENING. THE ASSOCIATED DEEP SURFACE LOW CENTER WILL TRACK FROM WESTERN INTO NORTH CENTRAL KANSAS THROUGH THE DAY...THEN ACROSS SOUTHEAST NEBRASKA TONIGHT. THE RESULTING TIGHT SURFACE GRADIENT WILL LIKELY RESULT IN SOUTHERLY WINDS AT OR ABOVE WIND ADVISORY CRITERIA FOR PARTS OF THE DAY ACROSS MUCH OF CENTRAL AND SOUTHEAST KANSAS. STRONGEST WINDS WILL LIKELY TRANSLATE FROM CENTRAL KANSAS AROUND MIDDAY INTO THE SOUTHEAST DURING THE AFTERNOON...WITH WINDS LESSENING IN THE RUSSELL AND GREAT BEND AREAS LATE...AS SURFACE LOW NEARS THIS AREA. DESPITE STRONG DYNAMICS/DEEP VERTICAL WIND SHEAR TODAY...THE LOW LEVEL MOISTURE RETURN WILL REMAIN RATHER MODEST WITH CAPE VALUES GENERALLY 1000 J/KG OR LESS. THE DEVELOPMENTAL DRY SLOT IS STILL FORECAST TO SWEEP NORTHEAST ACROSS SOUTH CENTRAL KANSAS BY MIDDAY. THE DRY MID LEVEL AIR AND COLD ADVECTION ARRIVING IN THE AFTERNOON WILL STEEPEN LAPSE RATES ACROSS PORTIONS OF CENTRAL KANSAS INTO THE FLINT HILLS. HOWEVER MODEL SIGNALS SUGGEST THAT AIRMASS WILL BECOME SATURATED NEAR 850MB LEVEL...WITH STRATOCU CEILINGS LIKELY LIMITING SURFACE HEATING INTO THE AFTERNOON. EVEN SO...THE STRONG FORCING AHEAD OF THE APPROACHING TROF AND ASSOCIATED UPPER JET DYNAMICS WILL LIKELY BE SUFFICIENT FOR LOW-TOPPED SUPERCELL STORMS ALONG THE DRYLINE FRONT...WHICH WILL SWEEP EAST-NORTHEAST ACROSS CENTRAL KANSAS THROUGH MID-AFTERNOON...THEN ACROSS THE FLINT HILLS DURING THE LATE AFTERNOON/EARLY EVENING. CONSIDERING THE STRENGTH OF THE SYNOPTIC WINDS TODAY...IT WILL NOT TAKE MUCH FOR THE SUPER-IMPOSED CONVECTION TO TRANSLATE SOME OF THE MOMENTUM DOWNWARD FROM THE 50-60KT SOUTHERLY WINDS A FEW THOUSAND FEET TO THE SURFACE. HAVE ALREADY SEEN A BIT OF THIS ON A LIMITED SCALE WITH CONVECTION EARLY THIS MORNNG. SOME LARGE HAIL IS ALSO EXPECTED...WITH A CONDITIONAL RISK FOR A FEW TORNADOES...IF A BIT MORE SURFACE HEATING RESULTS...WHICH COULD INCREASE 0-3KM CAPE VALUES THIS AFTERNOON. AFTER THIS EVENING...CONVECTIVE CHANCES WILL CONTINUE FOR EXTREME SOUTHEAST KANSAS INTO FRIDAY...AS SURFACE FRONT STALLS JUST TO THE SOUTH OF THE AREA...AWAITING NEXT SHORTWAVE WHICH WILL DIVE ACROSS THE INTER-MOUNTAIN WEST. THIS SYSTEM WILL SHEAR EASTWARD ACROSS THE CENTRAL PLAINS ON SATURDAY...WITH PRECIPITATION CHANCES INCREASING/RETURNING TO THE ENTIRE AREA FRIDAY NIGHT AND SATURDAY...WITH CLEARING IN ITS WAKE LATE IN THE WEEKEND. SOME MODIFICATION TO GOING TEMPERATURES AND POPS WITH TREND TO COOLER WEATHER OVER THE WEEKEND. DARMOFAL && PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 75 55 80 57 / 80 40 10 30 HUTCHINSON 74 53 77 55 / 80 30 10 40 NEWTON 73 54 79 56 / 80 40 10 40 ELDORADO 74 56 81 58 / 80 50 10 40 WINFIELD-KWLD 76 57 82 59 / 80 50 20 30 RUSSELL 70 51 72 50 / 80 40 10 50 GREAT BEND 72 51 74 52 / 80 30 10 40 SALINA 73 54 76 54 / 80 40 10 50 MCPHERSON 73 53 77 55 / 80 40 10 40 COFFEYVILLE 75 59 84 61 / 80 70 20 50 CHANUTE 73 57 82 59 / 80 70 20 50 IOLA 73 57 81 59 / 80 70 20 50 PARSONS-KPPF 74 58 83 60 / 80 70 20 50 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM THURSDAY FOR KSZ032-033-047>053-067>072- 082-083-091>096-098>100. &&
Hazardous weather outlook, Sep 21, 11:45 AM CDT, 2 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 1145 AM CDT THU SEP 21 2006 KSZ032-033-047>053-067>072-082-083-091>096-098>100-221045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1145 AM CDT THU SEP 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA TODAY. THERE IS A SLIGHT RISK FOR SEVERE STORMS...MAINLY THIS AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...AND PERHAPS EARLY THIS EVENING ACROSS SOUTHEAST KANSAS. THE MAIN SEVERE RISK WILL BE DAMAGING WIND GUSTS TO 70 MPH AND LARGE HAIL UP TO GOLF BALL SIZE. A CONDITIONAL RISK FOR A BRIEF TORNADO WILL ALSO BE POSSIBLE...IF PERDIOS OF SUNSHINE CAN DEVELOP THIS AFTERNOON...WHICH WILL RESULT IN GREATER INSTABILITY ACROSS THE AREA FOR ADDITIONAL STORM INITIATION. A WIND ADVISORY IS ALSO IN EFFECT FOR THE ENTIRE AREA TODAY. REFER TO THE LATEST WIND ADVISORY STATEMENT FOR MORE DETAILS. A SLIGHT CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF SOUTHEAST KANSAS TONIGHT...WITH A FEW STRONG STORMS POSSIBLE UP UNTIL MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A CHANCE FOR THUNDERSTORMS WILL CONTINUE FOR PORTIONS OF SOUTHEAST KANSAS ON FRIDAY...WITH A SLIGHT CHANCE FOR THUNDERSTORMS DEVELOPING WESTWARD ACROSS CENTRAL AND SOUTH CENTRAL KANSAS FRIDAY NIGHT. A FEW STRONG STORMS WILL BE POSSIBLE ACROSS SOUTHEAST KANSAS ON FRIDAY EVENING OR FRIDAY NIGHT...WITH HAIL UP TO NICKEL SIZE POSSIBLE. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON SATURDAY MORNING...HOWEVER THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY THIS AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...AND PERHAPS ACROSS SOUTHEAST KANSAS EARLY THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KED/KETCHAM
In the hours before
Special weather statement, Sep 21, 1:52 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 152 PM CDT THU SEP 21 2006 KSZ032-211915- RUSSELL- 152 PM CDT THU SEP 21 2006 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY... AT 151 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR RUSSELL...AND MOVING NORTH AT 35 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KETCHAM
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 12:00Z
6.9 hours before the tornado, 149 km from the path. September 21, 2006.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -84143 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1224 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Russell (RSL), 7 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 153 km away, was scanning. The volume nearest the touchdown began at 18:53 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2006 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of September 21, 2006
14 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 21 | 2:30 PM CDT | F0 | Vermilion Parish, LA | 1.0 | 20 | $10,000 | ||
| September 21 | 3:13 PM CDT | F0 | Lincoln, KS | 17.0 | 300 | $30,000 | ||
| September 21 | 3:36 PM CDT | F0 | Mitchell, KS | 6.0 | 100 | |||
| September 21 | 4:03 PM CDT | F0 | Mitchell, KS | 6.0 | 50 | |||
| September 21 | 4:16 PM CDT | F0 | Lincoln, KS | 0.3 | 35 | |||
| September 21 | 4:30 PM CDT | F0 | Ottawa, KS | 0.1 | 30 | |||
| September 21 | 4:55 PM CDT | F0 | Ottawa, KS | 0.1 | 30 | |||
| September 21 | 6:20 PM CDT | F0 | Vermilion Parish, LA | 1.0 | 20 | $10,000 | ||
| September 21 | 6:48 PM CDT | F1 | Vermilion Parish, LA | 2.0 | 50 | $100,000 | ||
| September 21 | 6:55 PM CDT | F0 | Saint Martin Parish, LA | 1.0 | 20 | |||
| September 21 | 8:10 PM CDT | F1 | Atoka, OK | 11.0 | 100 | $70,000 | ||
| September 21 | 8:14 PM CDT | F1 | Polk, AR | 2.2 | 40 | |||
| September 21 | 8:25 PM CDT | F0 | Pushmataha, OK | 0.4 | 50 | $10,000 | ||
| September 21 | 8:28 PM CDT | F0 | Pushmataha, OK | 1.0 | 100 | $20,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.